Europhys. Lett.
Volume 71, Number 6, September 2005
Page(s) 879 - 885
Section General
Published online 10 August 2005
Europhys. Lett., 71 (6), pp. 879-885 (2005)
DOI: 10.1209/epl/i2005-10177-0

Jarzynski equality for the Jepsen gas

I. Bena1, C. Van den Broeck2 and R. Kawai3

1  Department of Theoretical Physics, University of Geneva - 1211 Geneva, Switzerland
2  Hasselt University - B-3590 Diepenbeek, Belgium
3  Department of Physics, University of Alabama at Birmingham - AL 35294, USA

received 13 June 2005; accepted in final form 19 July 2005
published online 10 August 2005

We illustrate the Jarzynski equality on the exactly solvable model of an ideal gas in uniform expansion or compression. The analytical results for the probability density P(W) of the work W performed by the gas are compared with the results of molecular dynamics simulations for a two-dimensional dilute gas of hard spheres, a prototype for a real, slightly non-ideal gas.

02.50.-r - Probability theory, stochastic processes, and statistics.
05.70.Ln - Nonequilibrium and irreversible thermodynamics.
05.20.-y - Classical statistical mechanics.

© EDP Sciences 2005